Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 100, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2011, 4:51 AM CDT for Fremont County, Mills County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2011, 4:51 AM CDT (09:51 UTC)
- Expired
- May 29, 2011, 5:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Mills County, IA
The radar
The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:30 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 29, 3:30 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 AM CDT SUN MAY 29 2011 .DISCUSSION... PRIMARY FORECAST CONCERNS ARE THUNDERSTORM CHANCES OVER THE NEXT 48 HOURS...WINDS MONDAY AND TEMPERATURES. UPPER AIR CHARTS FROM LAST EVENING SHOWED THE FOLLOWING. AT 300 MB... STRONG WINDS WERE NOTED WITH JETSTREAM EXTENDING FROM CENTRAL CALIFORNIA ACROSS THE ROCKIES INTO SOUTH DAKOTA...SOUTHERN MINNESOTA AND WISCONSIN. CLOSED LOW AT 500 MB WAS OVER OREGON WITH 12 HOUR HEIGHT FALLS MAX OF 130 METERS AT KOAK. AT 700 MB...TEMPERATURES OF 15 DEGREES CELSIUS OR WARMER WERE NOTED OVER NEW MEXICO...TEXAS AND OKLAHOMA. THERE WAS STILL A FAIRLY TIGHT THERMAL GRADIENT OVER THE CENTRAL PLAINS. AT 850 MB...MOISTURE WAS POOLED FROM NORTH TEXAS UP INTO PARTS OF OKLAHOMA...KANSAS AND MISSOURI. VERY WARM AIR... WITH TEMPERATURES OF 30 DEGREES CELSIUS WERE NOTED ACROSS PARTS OF NEW MEXICO AND WEST TEXAS. WATER VAPOR IMAGERY SHOWED THAT 500 MB CLOSED LOW CONTINUE TO DIG SOUTHWARD AND WAS OVER NORTHERN CALIFORNIA EARLY THIS MORNING. AT 08Z...SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY STRETCHING FROM SOUTHERN ILLINOIS BACK INTO LOW PRESSURE IN NORTHEAST NEW MEXICO. ANOTHER LOW WAS NEAR THE BORDER OF UTAH AND COLORADO. FRONTAL BOUNDARY SHOULD TRY TO LIFT NORTHWARD TODAY AS A FAIRLY COMPLEX LOW PRESSURE SYSTEM ORGANIZES OVER COLORADO. THUNDERSTORM CHANCES WILL CONTINUE OVER MUCH OF THE AREA TODAY...THEN SHIFT UP INTO THE DAKOTAS AND MINNESOTA BY LATE TONIGHT. AT LEAST SOME SEVERE STORMS WILL BE POSSIBLE...WITH HAIL THE MAIN THREAT. MODELS SHOW 700 MB TEMPERATURES WARMING OVER THE LOCAL AREA TODAY AND AT LEAST OUR SOUTHERN COUNTIES SHOULD BECOME CAPPED THIS AFTERNOON. EXPECT HIGHS TO RANGE FROM THE UPPER 60S NORTH TO THE LOWER AND MID 80S SOUTH. THIS WILL ALL BE DEPENDENT ON LOCATION OF FRONT AND AMOUNT OF CLOUD COVER. THAT WARM BUBBLE WILL CONTINUE TO BUILD NORTH TONIGHT...PUSHING THE CHANCE FOR SHOWERS AND THUNDERSTORMS OUT OF OUR AREA BY 12Z MONDAY. WINDY CONDITIONS ARE EXPECTED MONDAY...AND A WIND ADVISORY MAY BE NEEDED. TEMPERATURES SHOULD REACH THE MID AND UPPER 80S DURING THE AFTERNOON. LEFT A SMALL CHANCE FOR THUNDERSTORMS WEST OF HIGHWAY 81 FOR THE LATE AFTERNOON...BUT CHANCES ARE MUCH HIGHER IN THE EVENING. 00Z MODELS SHOWED THE 500 MB CLOSED LOW KICKING OUT NORTHEAST FROM WYOMING MONDAY AND INTO SOUTHERN MANITOBA BY TUESDAY AFTERNOON. THE COLD FRONT SHOULD BE A FOCAL POINT FOR THUNDERSTORMS BY 00Z TUESDAY WITH 500 METER MIXED LAYER CAPE VALUES REACHING 2000-3000 J/KG. SO SOME SEVERE STORMS APPEAR LIKELY. AFTER THAT SYSTEM PULLS INTO SOUTHEAST CANADA...PATTERN SHOULD FEATURE A RIDGE OVER PARTS OF THE CENTRAL AND EASTERN UNITED STATES AND A TROUGH OVER THE FAR WEST. MADE ONLY MINOR CHANGES TO FORECAST BEYOND TUESDAY. MILLER && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS THE MAIN CHALLENGE WITH THE AVIATION FORECAST WILL BE THE TIMING OF SHOWERS AND THUNDERSTORMS. A WARM FRONT MOVING NORTH THROUGH NEBRASKA TODAY WILL TRIGGER ADDITIONAL CONVECTIVE ACTIVITY. THERE ARE CURRENTLY SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS ON-GOING IN THE PLAINS EARLY THIS MORNING...INCLUDING A LARGE AREA OF HEAVY RAIN OVER NORTHEAST NEBRASKA. EXPECT THIS AREA TO GRADUALLY MOVE NORTHEAST THIS MORNING...BUT WILL IMPACT KOFK AT LEAST THROUGH 12Z. NEWLY DEVELOPED SHOWERS AND A FEW THUNDERSTORMS OVER NORTHEAST KANSAS SHOULD DRIFT NORTH AND IMPACT THE KLNK AND KOMA SITES BY MID MORNING. A FEW OF THESE STORMS COULD BE STRONG. NIETFELD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 29, 4:30 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 AM CDT SUN MAY 29 2011 IAZ043-056-080-091-NEZ012-015>018-030>034-042>044-050-051-065-066- 078-088>090-092-292200- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE-JEFFERSON- JOHNSON-LANCASTER-MADISON-MONONA IA-MONTGOMERY IA-PAGE IA-PAWNEE- PIERCE-PLATTE-SALINE-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON- WAYNE- 430 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT AS UNSTABLE AIR SPREADS NORTHWARD FROM KANSAS. SOME STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE TODAY. THE CHANCE FOR ANY SEVERE STORMS SHIFTS TO THE NORTH HALF OF THE AREA TONIGHT...MAINLY NORTH OF A LINE FROM AROUND DAVID CITY TO OMAHA AND OAKLAND IOWA. LARGE HAIL IS EXPECTED TO BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY NIGHT. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BECOME UNSTABLE MONDAY AND STORMS COULD DEVELOP BY LATE AFTERNOON WEST OF HIGHWAY 81. STRONG TO SEVERE STORMS ARE THEN EXPECTED TO SPREAD ACROSS THE AREA MONDAY EVENING AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN HAZARDS...BUT ISOLATED TORNADOES ALSO APPEAR POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO OCCUR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. IAZ055-069-079-090-NEZ011-045-052-053-067-068-091-093-292200- CASS-DOUGLAS-FREMONT IA-HARRISON IA-KNOX-MILLS IA-NEMAHA-OTOE- POTTAWATTAMIE IA-RICHARDSON-SARPY-WASHINGTON- 430 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT AS UNSTABLE AIR SPREADS NORTHWARD FROM KANSAS. SOME STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE TODAY. THE CHANCE FOR ANY SEVERE STORMS SHIFTS TO THE NORTH HALF OF THE AREA TONIGHT...MAINLY NORTH OF A LINE FROM AROUND DAVID CITY TO OMAHA AND OAKLAND IOWA. LARGE HAIL IS EXPECTED TO BE THE PRIMARY HAZARD. MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED FROM BLAIR TO OMAHA AND ALSO IN NORTHERN KNOX COUNTY. MINOR TO MODERATE FLOODING IS EXPECTED FOR THE RIVER FROM AROUND PLATTSMOUTH THROUGH RULO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY NIGHT. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BECOME UNSTABLE MONDAY AND STORMS COULD DEVELOP BY LATE AFTERNOON WEST OF HIGHWAY 81. STRONG TO SEVERE STORMS ARE THEN EXPECTED TO SPREAD ACROSS THE AREA MONDAY EVENING AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN HAZARDS...BUT ISOLATED TORNADOES ALSO APPEAR POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO OCCUR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED INTO NEXT WEEK FROM BLAIR TO OMAHA AND ALSO IN NORTHERN KNOX COUNTY. MINOR TO MODERATE FLOODING IS FORECAST FOR THE RIVER FROM AROUND PLATTSMOUTH THROUGH RULO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. MILLER
In the hours before
Special weather statement, May 29, 4:48 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 448 AM CDT SUN MAY 29 2011 NEZ089-090-092-291030- GAGE NE-JOHNSON NE-PAWNEE NE- 448 AM CDT SUN MAY 29 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PAWNEE...JOHNSON AND EASTERN GAGE COUNTIES UNTIL 530 AM CDT... AT 443 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUE SPRINGS...OR 12 MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TECUMSEH... COOK... VIRGINIA... FILLEY... LEWISTON... CRAB ORCHARD... ELK CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. NIETFELD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:22 PM CDT | River Flood Warning | OAX | Douglas, Sarpy | 108 days |
| May 28, 8:21 PM CDT | River Flood Warning | OAX | Washington | 109 days |
| May 29, 6:55 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 20 min |
| May 29, 10:06 AM CDT | River Flood Warning | OAX | Burt | 95 days |
| May 29, 3:28 PM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 34 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.